Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 201, NWS St. Louis, MO

August 16, 2018Monroe County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 16, 2018, 9:12 PM CDT for Monroe County, Ralls County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2018, 9:12 PM CDT (02:12 UTC)
Expired
Aug 16, 2018, 9:45 PM CDT
In force
33 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Monroe County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 119 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.2 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1949 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1949 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

903 
WUUS53 KLSX 170212
SVRLSX
MOC137-173-170245-
/O.NEW.KLSX.SV.W.0201.180817T0212Z-180817T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
912 PM CDT THU AUG 16 2018

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Ralls County in northeastern Missouri...
  Southeastern Monroe County in northeastern Missouri...

* Until 945 PM CDT.

* At 911 PM CDT, a severe thunderstorm was located near Santa Fe,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Paris, Santa Fe, Perry, Center and Florida. 

This also includes  Mark Twain Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3951 9200 3956 9146 3946 9145 3945 9146
      3932 9144 3933 9172 3934 9172 3934 9199
TIME...MOT...LOC 0211Z 267DEG 33KT 3943 9189 

HAIL...1.00IN
WIND...60MPH
 
$$

TES
1 follow-up statement
960 
WWUS53 KLSX 170229
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
929 PM CDT THU AUG 16 2018

MOC137-173-170245-
/O.CON.KLSX.SV.W.0201.000000T0000Z-180817T0245Z/
Ralls MO-Monroe MO-
929 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR SOUTHWESTERN RALLS AND SOUTHEASTERN MONROE COUNTIES...

At 929 PM CDT, a severe thunderstorm was located over Perry, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Perry, Center and Florida. 

This also includes  Mark Twain Lake Recreational Area.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3950 9182 3956 9146 3946 9145 3945 9146
      3932 9144 3933 9172 3934 9172 3934 9181
TIME...MOT...LOC 0229Z 266DEG 32KT 3944 9170 

HAIL...1.00IN
WIND...60MPH
 
$$

TES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:58 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 16, 6:58 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
658 PM CDT Thu Aug 16 2018

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 323 PM CDT Thu Aug 16 2018

The main focus in the short term will be the severe weather
potential over the area this evening into the overnight hours.  A
cold front over northeast and central Missouri will slowly move east
this evening into the overnight hours through the forecast area. The
front will run into an environment of surface based CAPE values in
the range of 2500J/kg to 3000J/kg. There will be 30 to 40 knots of
bulk shear along with low and mid level lapse rates around 7C/km
over the area. A few strong to severe thunderstorms are possible
this evening into the overnight hours over the forecast area.  The
primary hazards this evening into the overnight hours will be large
hail and damaging winds. The cold front will move to parts of
southeast Missouri and southwest Illinois by Friday morning and
remain over the area through Friday afternoon. Temperatures will be
just a couple of degrees above normal for the morning low and
daytime high on Friday.

Kelly

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 323 PM CDT Thu Aug 16 2018

A cold front over southeast Missouri and southwest Illinois will
push into the Ohio Valley on Friday night. An area of high pressure
will slide into the region providing dry weather and seasonal
temperatures to the area on Saturday into Sunday. The high pressure
system will slide to the east by Sunday afternoon. A cold front will
into the area by late Sunday night with scattered showers and
thunderstorms possible over central and southeast Missouri. The
front will move through the area on Monday with the best chances for
showers and thunderstorms through the forecast area. The front will
move out of the area by Tuesday morning. An upper level disturbance
behind the front will provide just enough lift for isolated showers
and thunderstorms on Tuesday over the area. A area of high pressure
will slide east into the area on Wednesday and provide dry weather
to the area. Temperatures near seasonal values this weekend before
dropping to around 5 degrees below average through the middle of
next week.

Kelly

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 636 PM CDT Thu Aug 16 2018

VFR conditions will continue over the next couple hours through
much of the area. The primary concern will be the developing
complex of thunderstorms over eastern Kansas and western Missouri.

These storms will expand and spread eastward through the evening
and into the overnight hours from west to east. Some of the storms
could be locally strong with heavy rain, gusty winds and frequent
lightning. Most of this will track from KCOU around 02z to KCPS
just after 10z. Some showers and isolated storms could linger
behind the through early morning. Expect mainly VFR/MVFR
conditions with brief, localized dips below MVFR with any direct
hit from thunderstorms. VFR conditions are expected into Frida.

SPECIFICS FOR KSTL:

Main concern will be developing thunderstorms out to the west.
Until then, VFR conditions are likely to extend into this evening.

The prime time for showers and thunderstorms will be just after
midnight to around 09z or so. Some of the storms could become
strong with heavy downpours, gusty winds and lightning. Being
nocturnal convection, it is hard to tell just how long the
intensity in the storms will hold. Any direct impact could result
in conditions lower than MVFR.

Expect VFR conditions heading into Friday with slight chances for
afternoon precip. Otherwise, most activity slides off to the
southeast of the TAF site.

Maples

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 16, 3:48 PM CDT, 5 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
348 PM CDT Thu Aug 16 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-171215-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
348 PM CDT Thu Aug 16 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Thunderstorms are expected through tonight. A few of these storms
may become strong enough to produce damaging winds or large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance for thunderstorms over parts of the area
Friday and Friday evening, and then again Sunday night into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather to the
National Weather Service.

Britt

In the hours before

Special weather statement, Aug 16, 9:00 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service St Louis MO
900 PM CDT THU AUG 16 2018

MOZ034-035-042-170245-
Audrain MO-Monroe MO-Ralls MO-
900 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RALLS...NORTHEASTERN
AUDRAIN AND SOUTHEASTERN MONROE COUNTIES UNTIL 945 PM CDT...

At 900 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Paris, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vandalia, Santa Fe, Perry, Laddonia and Farber.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in St Louis.

&&

LAT...LON 3946 9210 3949 9146 3945 9145 3945 9146
      3918 9142 3929 9211
TIME...MOT...LOC 0200Z 274DEG 31KT 3936 9201

TES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 8:24 PM CDTSevere Thunderstorm WarningLSXAudrain, Monroe36 min
Aug 16, 9:00 PM CDTSpecial Weather StatementLSXAudrain45 min
Aug 16, 9:44 PM CDTSevere Thunderstorm WarningLSXPike, Ralls46 min
Aug 16, 11:50 PM CDTSpecial Weather StatementLSXReynolds55 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.